Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The speed of propagation for KPP type problems. II: General domains
HTML articles powered by AMS MathViewer

by Henri Berestycki, François Hamel and Nikolai Nadirashvili
J. Amer. Math. Soc. 23 (2010), 1-34
Published electronically: July 6, 2009


This paper is devoted to nonlinear propagation phenomena in general unbounded domains of $\mathbb {R}^N$, for reaction-diffusion equations with Kolmogorov-Petrovsky-Piskunov (KPP) type nonlinearities. This article is the second in a series of two and it is the follow-up of the paper The speed of propagation for KPP type problems. I - Periodic framework, by the authors, which dealt which the case of periodic domains. This paper is concerned with general domains, and we give various definitions of the spreading speeds at large times for solutions with compactly supported initial data. We study the relationships between these new notions and analyze their dependence on the geometry of the domain and on the initial condition. Some a priori bounds are proved for large classes of domains. The case of exterior domains is also discussed in detail. Lastly, some domains which are very thin at infinity and for which the spreading speeds are infinite are exhibited; the construction is based on some new heat kernel estimates in such domains.
Similar Articles
Bibliographic Information
  • Henri Berestycki
  • Affiliation: EHESS, Centre d’Analyse et Mathématique Sociales, 54 Boulevard Raspail, F-75006 Paris, France
  • MR Author ID: 35060
  • ORCID: 0000-0003-1724-2279
  • François Hamel
  • Affiliation: Université Aix-Marseille III, Laboratoire d’Analyse, Topologie, Probabilités, Faculté des Sciences et Techniques, Avenue Escadrille Normandie-Niemen, F-13397 Marseille Cedex 20, France
  • Nikolai Nadirashvili
  • Affiliation: CNRS, Laboratoire d’Analyse, Topologie, Probabilités, CMI, 39 rue F. Joliot-Curie, F-13453 Marseille Cedex 13, France
  • Received by editor(s): March 26, 2007
  • Published electronically: July 6, 2009
  • Additional Notes: Part of this work was carried out during a visit by the first author to the Department of Mathematics of the University of Chicago, the hospitality of which is thankfully acknowledged.
  • © Copyright 2009 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: J. Amer. Math. Soc. 23 (2010), 1-34
  • MSC (2000): Primary 35A08, 35B30, 35K05, 35K57; Secondary 35B40, 35K15
  • DOI:
  • MathSciNet review: 2552247